Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2002, 7:43 PM CDT for Miner County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2002, 7:43 PM CDT (00:43 UTC)
- Expired
- Jun 24, 2002, 8:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Miner County, SD
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:51 PM CDT | Hail 2.5 | Carthage, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 250043 SVRFSD SDC097-250115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 743 PM CDT MON JUN 24 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 815 PM CDT * AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MINER COUNTY...OR ABOUT 9 MILES NORTH OF HOWARD...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN IN... RURAL MINER COUNTY THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4420 9769 4405 9769 4403 9738 4419 9738
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:20 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jun 24, 3:20 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT MON JUN 24 2002 MOISTURE CONVERGENCE BOUNDARY SETTING UP FM NERN SD TO CNTRL SD TO W/CNTRL NE ATTM AND AS SHORT WAVE ENERGY CONTINUES TO DAMPEN RIDGE... EXPCT CONVECTION TO BREAK OUT ALONG BOUNDARY...ESP IN LESS CAPPED AREA TOWARDS THE N. FEEL THIS WILL BE THE NIGHT THERE IS ENUF CAP BREAKING WITH UPR FLOW BCMG MORE WNW TO GO LKLY POPS IN NRN CWA TNGT. WILL ALSO PUT IN CHC SVR IN N. TO THE SOUTH MUCH MORE IFFY AND WILL KEEP PREV FCST. THINK AREAS S OF I 90 WILL HAVE MAIN CHC TUE AFTN AS BOUNDARY WILL SHIFT S. SOME BACKDOOR COOLING FOR CWA FOR WED...BEFORE GOING BACK TO BLOCKING WARM AND DRY PATTERN. WILL GIVE UP ON CHC TSTMS FOR SAT AS RIDGE RIDERS RATHER OBSCURE RIGHT NOW. .FSD...NONE. RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Jun 24, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jun 24, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 30 min |
| Jun 24, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 32 min |
| Jun 24, 8:36 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 24 min |
| Jun 24, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 22 min |
| Jun 24, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 49 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 36 min |
| Jun 24, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Jun 24, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 53 min |
| Jun 24, 9:27 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 48 min |
| Jun 24, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 42 min |
| Jun 24, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 22 min |
| Jun 24, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 35 min |
| Jun 24, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 47 min |
| Jun 24, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 45 min |
| Jun 25, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 25, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 35 min |
| Jun 25, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 23 min |
| Jun 25, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
| Jun 25, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 28 min |
| Jun 25, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.